It's not uncommon to feel a bit of fear and anxiety when you're about to get vaccinated, but for some people, the reaction can be much more severe. Fainting after an injection is a phenomenon known as vasovagal response or syncope.
Vasovagal Responses occur in up to 10% of people who receive vaccinations and are caused by a sudden drop in blood pressure that leads to dizziness, lightheadedness, and loss of consciousness. Knowing what causes this reaction and how it can be prevented can help ensure that your next vaccine won’t end with you flat on your back!
Overview of Vasovagal Response
A vasovagal response is caused by an overstimulation of the vagus nerve, which runs from your brain to many vital organs, including your heart and lungs. This stimulation causes a sudden drop in blood pressure and leads to symptoms such as dizziness and fainting. Vaccines can cause a vasovagal reaction because they can stimulate the body's immune system in a way that triggers this response. In some cases, people may also experience nausea or vomiting before fainting. People with existing medical conditions such as heart disease, diabetes, and high blood pressure are more likely to have a vasovagal response to vaccination.
Causes of Fainting After Vaccination
Several factors can increase the risk of a vasovagal response to vaccination.
• Fear or anxiety about getting a shot
• Standing for an extended period of time before or after the injection
• Low blood sugar levels
• Excessive heat
• Stress or fatigue
Signs and Symptoms to Look Out For
If you experience any of the following symptoms, you may be at risk of having a vasovagal response:
- Blurred vision
- Nausea or vomiting
Which vaccines are more likely to cause a vasovagal response?
Any vaccine can potentially cause a vasovagal reaction, but certain shots may be more likely to trigger this response. These vaccines include:
Who is most likely to have a vasovagal response?
Although anyone can experience a vasovagal response after vaccination, certain groups are more likely to have this reaction. Risk factors include:
Fainting while getting a vaccine or shot is common in children, especially those under 10.
Older adults are more likely to experience a drop in blood pressure due to aging and can be at higher risk of having a vasovagal response.
People with existing conditions
People with certain chronic medical conditions such as heart disease, diabetes, or high blood pressure can be predisposed to having a vasovagal response.
People taking certain medications that may affect blood pressure levels
If you are taking medications such as beta-blockers, ACE inhibitors, or calcium channel blockers, you may be at increased risk of fainting after a vaccine.
How to Prevent Fainting from Vaccination
If you have a history of syncope, it's important to speak to your doctor before getting vaccinated. They may be able to recommend ways to reduce your risk of fainting.
Some steps that can be taken to prevent fainting from a vaccine include:
- Drink plenty of water before and after the injection
- Sit or lie down during and after the injection
- Wear loose-fitting clothing
- Avoid hot environments
- Take deep breaths to reduce any anxiety or stress
Tips for Dealing with Post-Injection Anxiety
If you're feeling anxious or overwhelmed before getting a vaccination, there are some steps you can take to help alleviate your fear.
- Talk to your doctor about your concerns and ask questions if anything is unclear.
- Practice relaxation techniques such as deep breathing or mindfulness.
- Eat a healthy snack before the injection to avoid low blood sugar levels.
- Take a friend or family member with you for moral support.
- Dress in comfortable clothes to reduce stress and help your body relax.
What to Do if You or Someone Else Passes Out After a Vaccine Injection
If you or someone else faints after a vaccine injection, remain calm and follow these steps:
- Make sure the person is lying on their back with their head slightly lower than their body.
- Loosen any tight clothing.
- Place a cool cloth on the forehead to help reduce dizziness.
- Have the person slowly sit up after a few minutes.
- If they are not feeling better within 10-15 minutes, seek medical attention.
If you experience any of these symptoms after a vaccine injection, it’s important to contact your doctor as soon as possible. They can advise on preventing further reactions and recommend further medical treatment if needed.
It's also important to remember that most people don't experience any adverse reactions after a vaccine injection, and the benefits of vaccination far outweigh any potential risks. Vaccines are safe, effective, and essential to protecting your health.
If you’re feeling apprehensive about getting vaccinated, talk to your doctor and take the necessary steps to reduce your risk of experiencing a vasovagal response. With the right measures in place, you can get the protection you need without any concerning side effects.
Common Injuries from fainting after vaccine injections
Injuries that can happen while fainting from a vaccine injection can include:
- Cuts or bruises from falling
- Broken bones from a fall
- Head injuries from a fall
- Strains and sprains from sudden movements
- Injury to the injection site
It’s important to be aware of the potential risks of fainting after a vaccine, especially in those with a higher risk of experiencing a vasovagal response. Taking the necessary steps to reduce your risk can help ensure you get the protection you need without any concerning side effects.
When you should talk with a vaccine injury lawyer
If you or a loved one has experienced an adverse reaction to a vaccine, speak with a vaccine injury lawyer as soon as possible. A lawyer can provide advice on the best course of action and may be able to help you receive compensation for your injuries. You should also report any reactions from the vaccine to the Vaccine Adverse Event Reporting System. Your lawyer can provide you with the necessary paperwork and help you to file a claim.